C KHOR1,2, D POTTER2
1East Coast Renal Network, Sydney, Australia, 2Wollongong Hospital, Wollongong, Australia
Background: Eculizumab, a monoclonal antibody that inhibits complement C5 is increasingly used by nephrologists to treat atypical haemolytic uraemic syndrome (aHUS). To date there are no reports of severe skin reaction associated with eculizumab.
Case Report: A 70 year old female was diagnosed with aHUS after presenting with anuric acute kidney injury and peripheral haemolysis with renal biopsy showing acute thrombotic microangiopathy. Eculizumab was commenced weekly for a month followed by fortnightly infusions. Two months after commencing eculizumab with prophylactic amoxicillin, she developed a diffuse nodular prurigo and maculopapular rash involving the face, thorax and upper and lower limbs with peripheral eosinophilia. There was minor desquamation but no mucosal involvement or lymphadenopathy. Skin biopsy revealed lichenoid and spongiotic reaction pattern with eosinophils consistent with a drug reaction. Amoxicillin and eculizumab were considered as potential offending agents. Amoxicillin was initially ceased with no improvement after two months. A second dermatology opinion prescribed wet dressing and betamethasone cream. The patient and family were reluctant to stop eculizumab due to concerns of ongoing organ dysfunction. One month later the rash worsened with mucosal involvement and epidermal loss involving more than 10% of body surface area. A clinical diagnosis of Steven Johnson Syndrome/ Toxic Epidermal Necrolysis was made. Eculizumab was ceased and oral prednisone commenced, however, she developed skin related sepsis and passed away from Staphylococcus aureus bacteraemia.
Conclusion: Though rare, eculizumab should be considered a cause of severe skin reactions as a delay in diagnosis and definitive management can lead to adverse outcomes.
Candice Khor is currently a renal advanced trainee in the East Coast Renal Network in New South Wales